New Mexico, 2008

Flash Flooding and Hail in New Mexico, August 12, 2008

August 12, 2008 · NWS ABQ · 3 events in 2 counties and zones

Large hail was observed over San Miguel county while flash flooding occurred in Union county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Large hail was observed over San Miguel county while flash flooding occurred in Union county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 2:00 AM MST, 10 hours earlier.

Area forecast discussion, Aug 12, 2:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT TUE AUG 12 2008

.DISCUSSION...NORTHWEST FLOW PATTERN TO PERSIST FOR THE NEXT FEW
DAYS. LOW LEVEL BOUNDARY APPARENTLY HAS PUSHED OUT TO PORTIONS OF
CONTDVD BASED ON RADAR IMAGERY...AND HAVE SEEN AT LEAST SMALL
INCREASES IN DEWPOINTS ON SOME OF THE AREA RAWS. ANOTHER BOUNDARY
SEEMS TO BE DRAPED ACROSS THE EASTERN PLAINS ORIENTED FROM WEST TO
EAST...LIKELY ASSOCIATED WITH EARLIER CONVECTION OR RELATED TO AREA
OF MID LEVEL CLOUDINESS CURRENTLY PASSING OVER NORTHEAST NEW
MEXICO. NEEDLESS TO SAY...MODELS DON/T REALLY PICK UP ON
THIS...EXCEPT COULD MAKE A CASE FOR THE RUC WHICH SUGGESTS SOMETHING
ACROSS THE NORTHEAST/EAST CENTRAL.  DESPITE THE CONSIDERABLE DRYING
NOTED IN THE KABQ SOUNDING YESTERDAY EVENING...SUSPECT THERE MAY BE
A BIT MORE ACTIVITY AROUND THIS AFTERNOON/EVENING THAN THE GUIDANCE
POPS WOULD SUGGEST. GENERAL CONSENSUS IS 850-500MB THETA-E AXIS WILL
REMAIN ORIENTED FROM SOUTHWEST TO THE NORTHEAST/EAST CENTRAL REGION
OF THE STATE...WITH SOME ADDITIONAL DRYING IN THE FAR NORTHWEST. THE
AXIS MAY SHIFT WITHIN THE NEXT 48 HOURS TO A MORE WEST TO EAST
ORIENTATION BUT WITH HIGHEST VALUES REMAINING MOSTLY SOUTH OF
INTERSTATE 40.

THURSDAY THROUGH FRIDAY...MODELS CONTINUE TO INDICATE THE RIDGE OF
HIGH PRESSURE WILL SHARPEN AS IT TAKES ON A NORTH TO SOUTH PLACEMENT
FROM ARIZONA THROUGH WASHINGTON AND IDAHO WHILE AN UPPER LOW DROPS
SOUTHWARD ALONG THE EAST SLOPES OF THE ROCKIES. MEANWHILE...A
SURFACE FRONT WILL AFFECT THE EASTERN PLAINS. LATEST ECMWF FORECASTS
A WET PERIOD FOR THE EASTERN HALF OF NEW MEXICO THROUGH
SATURDAY...BUT WHAT MODELS DO WITH THE UPPER LOW DURING THE COMING
WEEKEND WILL LIKELY CHANGE WITH TIME.

&&

.AVIATION...SHOWERS AND STORMS WILL BE SLIGHTLY MORE ACTIVE TODAY
ALONG AND SOUTHEAST OF A LINE FROM KCAO TO KLVS...KSAF...KABQ...AND
KSRR. DRIER AIR WILL CREATE GUSTY OUTFLOW ALONG THE WESTERN EDGE OF
THIS AREA. MOST ACTIVITY WILL TAPER OFF BY MID/LATE EVENING. PERIODS
OF MVFR CONDITIONS WILL BE ASSOCIATED WITH THE STRONGER CELLS ACROSS
THE SOUTH AND EAST.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...THE DRIER TREND HAS EASED IN OVER AT LEAST THE
WESTERN HALF OF NEW MEXICO OVER THE PAST 2 DAYS. SHOWERS/STORMS WILL
BE A LITTLE MORE ACTIVE TODAY AND WEDNESDAY OVER THE CENTRAL
MTNS/GILA REGION ALTHOUGH THE WETTING RAIN WILL NOT BE AS
SIGNIFICANT. THE DEEP MOISTURE OVER THE PLAINS WILL CONTINUE
PRODUCING WETTING RAINS FROM ANY STORMS. MIN RH VALUES WILL RANGE
FROM THE TEENS IN THE NW PLATEAU TO THE MID 30S ALONG THE TEXAS
BORDER THROUGH FRIDAY...WITH GOOD TO EXCELLENT RECOVERIES
RESPECTIVELY. EXTENDED MODELS INTO THE WEEKEND CONTINUE TO INDICATE
AN UPPER LOW MOVING SOUTH ALONG THE FRONT RANGE..HOWEVER MODELS ARE
STILL STRUGGLING TO AGREE. OVERALL IMPACTS AT THIS TIME WOULD BE AN
INCREASE IN STORM ACTIVITY FROM THE CENTRAL MTNS EAST ACROSS THE
PLAINS INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  95  59  93  60 /   5   5   5  10
GALLUP..........................  88  54  87  53 /  10  10  10  10
GRANTS..........................  89  55  88  54 /  10  10  10  10
GLENWOOD........................  89  60  89  64 /  20  30  20  40
CHAMA...........................  82  44  83  47 /  20  10  10  20
LOS ALAMOS......................  84  57  86  54 /  30  20  10  10
RED RIVER.......................  75  43  76  41 /  20  20  10  20
TAOS............................  85  51  84  50 /  10  20  10  10
SANTA FE........................  86  57  88  57 /  20  30  10  10
SANTA FE AIRPORT................  89  58  90  57 /  20  30  10  10
ESPANOLA........................  90  56  91  55 /  10  20  10  10
ALBUQUERQUE HEIGHTS.............  91  66  92  67 /  20  30  10  10
ALBUQUERQUE VALLEY..............  93  63  93  64 /  20  30  10  10
ALBUQUERQUE FOOTHILLS...........  89  62  89  63 /  20  30  10  10
ALBUQUERQUE WEST MESA...........  93  64  93  65 /  10  30  10  10
SOCORRO.........................  92  60  91  63 /  10  30  20  20
SANDIA PARK/CEDAR CREST.........  85  59  85  53 /  20  30  10  10
MORIARTY/ESTANCIA...............  85  57  87  57 /  30  30  20  10
CARRIZOZO.......................  90  62  90  62 /  30  40  30  20
RUIDOSO.........................  84  57  82  55 /  30  50  30  30
RATON...........................  86  52  86  52 /  30  40  20  20
LAS VEGAS.......................  81  52  83  55 /  30  40  20  10
ROY.............................  86  57  86  61 /  30  40  20  20
CLAYTON.........................  86  60  90  64 /  30  30  20  20
SANTA ROSA......................  89  61  95  61 /  30  30  20  10
TUCUMCARI.......................  91  65  95  66 /  20  30  20  10
FORT SUMNER.....................  91  65  92  65 /  20  30  10  10
CLOVIS..........................  93  65  94  64 /  20  30  10  10
PORTALES........................  93  65  96  65 /  20  30  10  10
ROSWELL.........................  94  67  97  69 /  20  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 12, 5:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 12 2008

NMZ001>021-026-131200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS TO AROUND 50 MPH AND
SMALL HAIL ARE POSSIBLE MAINLY OVER THE NORTHEAST AND EAST CENTRAL
PLAINS LATER THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS
MAY ALSO PRODUCE HEAVY RAINS THIS AFTERNOON AND THIS EVENING WHICH
COULD LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS TO AROUND 50 MPH AND
SMALL HAIL WILL BE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW
MEXICO THURSDAY AFTERNOON AND EVENING. WIDESPREAD SHOWERS AND
THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINS...WHICH COULD LEAD TO
LOCAL AREAS OF FLASH FLOODING...ESPECIALLY OVER CENTRAL AND EASTERN
NEW MEXICO...THURSDAY THROUGH SATURDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 11:22 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1222 PM MDT TUE AUG 12 2008

NMZ004-005-011-121900-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
1222 PM MDT TUE AUG 12 2008

...STRONG THUNDERSTORM MOVING BETWEEN TIERRA MONTE AND LAS VEGAS...

AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TIERRA MONTE. MOVEMENT WAS
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EL PORVENIR...GALLINAS...
MANUELITAS...MONTEZUMA...OJITOS FRIOS...ROCIADA AND EVENTUALLY LAS
VEGAS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

50

The radar

The Albuquerque radar (KABX), 148 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, San Miguel

When
August 12, 12:00 PM MST
Where
San Miguel County, 2 mi W of Montezuma College
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.650, -105.316

Flash Flood, Union

When
August 12, 5:00 PM MST to 5:45 PM MST
Where
Union County, 6.04 mi NE of Grande to 6.47 mi NE of Grande
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.728, -103.688

The water was one foot deep along county road B12 due to flooding along Corrumpa Creek.

Flash Flood, Union

When
August 12, 5:00 PM MST to 5:30 PM MST
Where
Union County, 10.53 mi W of Guy to 9.89 mi W of Guy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.830, -103.620

County road B18 was damaged due to the Travesser Creek overflowing its banks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115204, 115198, 115202.